Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2002, 9:48 PM CDT for Lipscomb County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2002, 9:48 PM CDT (02:48 UTC)
- Expired
- Aug 9, 2002, 10:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Lipscomb County, TX
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:31 PM CDT | Thunderstorm Wind 61 E | Darrouzett, TX | A roof was blown through corrals at a farm and a hay storage shed was toppled by the high winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1328 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS54 KAMA 100248 SVRAMA TXC295-100345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 947 PM CDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIPSCOMB COUNTY IN THE TEXAS PANHANDLE * UNTIL 1045 PM CDT * AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF DARROUZETT...OR ABOUT 13 MILES NORTH OF LIPSCOMB...MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... LIPSCOMB...HIGGINS...FOLLETT AND DARROUZETT LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3650 10043 3612 10050 3609 10001 3649 10004
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:00 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 9, 5:00 PM CDT, 4 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 500 PM CDT FRI AUG 9 2002 RECENT CENTRAL U.S. MID/UPPER LEVEL RIDGE CONTINUES TO UNDERGO STEADY WEAKENING AND WESTWARD MIGRATION AS STRONG MID/UPPER LEVEL LOW TRACKS EAST OVER THE NORTHERN ROCKIES AND NORTHERN PLAINS REGIONS. MEANWHILE...COLD FRONT WAS MOVING SOUTH ACROSS EAST CENTRAL CO AND WEST CENTRAL KS...WITH A CONVECTIVE OUTFLOW BOUNDARY A LITTLE FARTHER SOUTH FROM SOUTHEASTERN CO INTO THE CENTRAL AND EASTERN OK PANHANDLE. AS OF MID AFTERNOON...CONVECTION WELL UNDERWAY ACROSS THE NORTH CENTRAL AND NORTHEASTERN ZONES IN PROXIMITY OF OUTFLOW BOUNDARY. THIS IS EXPECTED TO CONTINUE THROUGH MUCH OF THE NIGHT AS LAPSE RATES STEEPEN WITH PASSING OF SHORTWAVE TO THE NORTH AND STRENGTHENING LOW-LEVEL JET IMPINGES ON SOUTHWARD MOVING FRONT. CURRENT THINKING IS THAT FRONT WILL PUSH THROUGH THE PANHANDLES LATE TONIGHT AND EARLY SATURDAY. THEREFORE...THE GREATEST CHANCE FOR TSRA ACROSS THE NORTH CENTRAL AND NORTHEASTERN ZONES TONIGHT AND ACROSS THE SOUTHERN AND WESTERN ZONES ON SATURDAY. ALSO...DECIDED TO JUST KEEP THE LOW POPS IN FOR SATURDAY NIGHT AND SUNDAY DUE TO THE UNCERTAINTY OF FRONTAL POSITION BEYOND 24 HOURS. FINALLY...ALTHOUGH NOT MENTIONED IN THE FORECAST...A FEW OF THE STORMS ACROSS THE OK AND NORTHERN TX PANHANDLE COULD BRIEFLY REACH SEVERE CRITERIA TONIGHT. BEYOND THE WEEKEND...VERY LITTLE WAS CHANGED TO THE PREVIOUS FORECAST. UPPER LEVEL RIDGE STILL EXPECTED TO MIGRATE TO A POSITION OVER NORTHWESTERN MEXICO WITH A BROAD TROUGH SITUATED OVER THE CENTRAL U.S. ANOTHER COLD FRONT MAY PUSH THROUGH THE PANHANDLES AROUND MONDAY NIGHT OR TUESDAY BRINGING A RENEWED CHANCE FOR TSRA FOR AT LEAST THE FIRST HALF OF THE WEEK. FCSTID = 4 AMARILLO 62 86 62 88 / 40 40 30 20 BEAVER 63 84 61 88 / 70 30 20 20 BOISE CITY 59 82 61 85 / 40 40 30 20 BORGER 61 85 62 88 / 40 40 30 20 BOYS RANCH 60 84 61 88 / 40 40 30 20 CANYON 62 87 62 88 / 40 40 30 20 CLARENDON 66 90 65 89 / 40 40 30 20 DALHART 60 83 60 86 / 40 40 30 20 GUYMON 62 83 62 88 / 70 30 20 20 HEREFORD 62 87 61 88 / 40 40 30 20 LIPSCOMB 64 86 63 88 / 60 30 20 20 PAMPA 64 87 64 88 / 40 40 30 20 SHAMROCK 67 90 66 89 / 40 40 30 20 WELLINGTON 68 91 66 89 / 40 40 30 20 .AMA... TX...NONE. OK...NONE. JH
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:37 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 53 min |
| Aug 9, 10:44 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 61 min |
| Aug 9, 11:51 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 54 min |
| Aug 10, 12:20 AM CDT | Flash Flood Warning | AMA | Moore | 3 hr |
| Aug 10, 3:21 AM CDT | Flash Flood Warning | AMA | Moore | 114 min |
| Aug 10, 5:05 AM CDT | Flash Flood Warning | AMA | Moore | 3 hr |
| Aug 10, 5:36 AM CDT | Flash Flood Warning | AMA | Randall | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.